What Are the Signs of Risperidone Withdrawal?

Risperidone withdrawal symptoms may include insomnia.
Symptoms of risperidone withdrawal may include auditory and visual hallucinations.
A physician may prescribe risperidone for several different psychiatric issues.
Article Details
  • Written By: Jodee Redmond
  • Edited By: Bronwyn Harris
  • Last Modified Date: 27 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Risperidone is a medication used to treat certain types of mental disorders. Patients who stop taking it suddenly may experience the symptoms of risperidone withdrawal, which may include difficulty sleeping and depression. Some patients experience symptoms associated with the types of psychiatric disorders the medication is supposed to be treating, such as hallucinations or delusions. In certain cases, the person withdrawing from risperidone experiences episodes of depression or mania.

This medication is usually prescribed as part of a treatment plan for patients with schizophrenia and bipolar disorder. Schizophrenia is a mental illness characterized by hallucinations, which can be visual or auditory, and delusions. People living with bipolar disorder experience periods of elevated mood swings and depression. This medication may also be used to treat people with autism, since it helps to regulate mood and reduce episodes of irritability.

Risperidone withdrawal results from the patient's brain becoming accustomed to having a certain level of the drug present and then having the level of medication reduced suddenly. The patient's system reacts to the sudden loss of the medication by triggering withdrawal systems. The severity of the symptoms will depend on how long the person was taking the drug and what dosage was being ingested. The patient may complain of feeling irritable, or the process may trigger episodes of distorted thought processes, highly elevated or depressed mood states.

Ad

To avoid risperidone withdrawal, the patient and his or her doctor should work together to decrease the dosage being taken over time. A plan will be put in place to slowly wean the patient off the drug. Stopping the drug all at once means the patient's brain chemistry doesn't have time to adjust to the change in medication levels. A slow tapering off of the medication is not a guarantee that risperidone withdrawal symptoms can be completely avoided, but this strategy can make the process more comfortable for the individual.

In cases where a person going through risperidone withdrawal experiences symptoms of bipolar disorder or schizophrenia, the physician should not rule out the possibility that the patient has one of these mental disorders. Since there is no laboratory test which can accurately diagnose a mental illness, doctors must rely on the patient's account of his or her symptoms and interpret them accordingly. Symptoms associated with stopping the medication may be a sign that the patient has a mental illness which needs to be diagnosed and treated appropriately.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon347347
Post 7

I was diagnosed as bipolar in 1998 and was placed on Risperidone and 750mg lithium. Over the years, my doctor has altered my dosage levels as he saw the need, but for the last eight years, I was taking 4mg daily.

After reading literature on side effects of taking this drug, I took a stand three months ago to reduce my dosage, but not to discontinue. I had 3mg tabs and single 1mg as part of my medication pack to take both at night and in the morning. 4mgs became 3mg (at night) then in the following fortnight, I reduced to 2x 1mg singles then eventually to 1mg and then I snapped that in half to 0.5mg.

I don't want to stop taking the medication but all the side effects of taking the drug have left me. I have clarity and depth of thought, I appreciate life more, and I now wake up in the morning instead of 2 p.m. I used to hear voices and get hallucinations many years ago and went through the manic phase of 'racy thoughts' where I would become impatient and irritable to the extent that I drove all my friends and family away.

I feel great now, but there were testing times over the years and when starting to reduce. I felt an imbalance in my mood and demeanour and sometimes suicidal. At these times I would try and trick my mind into thinking positively, even though the bipolar made me think negative and it wasn't long before I came out on top.

I've settled, I'm more content with clarity of thought and I really feel I've got my mental health back. Although bipolar will be with me for life, I have better control, and I'm happy with that.

anon345449
Post 6

I was taking .5mg of Risperidone twice daily for a couple of months. This was to treat anxiety and augment my SSRI in the symptoms of depression. I was reading horror stories about the negative health affects of Risperidone and decided to stop taking it completely. A couple of days later I started experiencing suicidal depression. After five days of this, I resumed the Risperidone in hopes the depression would lessen.

It has, mildly, but it's only been a couple of days back on the med. I do not know for sure if the horrid depressive episode is a result of discontinuing the Risperidone, or if it was just "in the cards" to occur anyway.

Be careful when stopping the drug. Taper down slowly. Follow your physician's instructions on this. Don't just "stop" the way I did. It could be bad if you do.

anon338773
Post 5

I am currently going through a withdrawal of risperidone. I have only slept an hour of the last two days. I am worried that I may not be able to handle what I am going through.

anon333451
Post 4

I am afraid because I have been taking it for three years now at least, and my prolactin levels are 30 over what the normal should be in my blood. I also have bad side effects. I have to stop taking it.

ysmina
Post 3

For those of you who are not aware of this, it's best to reduce the amount of the drug by ten percent every week when quitting. You will have less withdrawal symptoms or might not have them at all if you do this.

fBoyle
Post 2

@feruze-- It wasn't like that with me at all and I took risperidone for over a year. Was your friend taking a high dose?

I was only taking 5mg per day and when I was quitting, I reduced it to 2.5mg per day for two weeks (I just broke the tablet into two) and then I stopped taking it all together. For the first week after I stopped taking it, I had some mild anxiety and difficulty sleeping but was fine after that.

So I wonder if your friend's withdrawal was so bad because he was taking a high dose. And you know, different people respond to drugs differently, so withdrawal symptoms might just be specific to each person too.

bear78
Post 1

My very close friend was on this drug for six months and then the doctor had him switch to a different one. His withdrawal symptoms were terrible. He was so depressed and suicidal and it happened so quickly after he stopped taking the medication.

As far as I know, he didn't do it cold turkey either, he reduced the dose slowly under doctor observation. He still went through hell though and I was seriously worried that he might harm himself at times. I think he struggled like that for about three months until things settled down.

I don't know if risperidone withdrawal is this bad for everyone. I can't even imagine what people must go through when they quit this drug after years of taking it. To me, six months isn't that long of a time but I guess when it comes to withdrawal, the body is used to the drug and has a hard time.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email